0
Abstract: Poster Presentations |

THE SASKATCHEWAN EXPERIENCE: OUTCOMES OF PATIENTS WITH POSITIVE TUBERCULIN SKIN TESTS ON TUMOR NECROSIS FACTOR INHIBITORS FREE TO VIEW

Karen Heathcote, MD*; Jennifer Ringrose, MD; Regina Taylor-Gjevre, MD; Vernon Hoeppner, MD
Author and Funding Information

University of Saskatchewan, Saskatoon, SK, Canada


Chest


Chest. 2009;136(4_MeetingAbstracts):72S. doi:10.1378/chest.136.4_MeetingAbstracts.72S-a
Text Size: A A A
Published online

Abstract

PURPOSE:  Treatment with tumor necrosis factor (TNF) inhibitors increase the risk of reactivation of latent tuberculosis infection (LTBI). The United States Centers for Disease Control and Prevention recommends treatment of LTBI for all patients planning to take a TNF inhibitor who have a tuberculin skin test (TST) result of ≥ 5 mm induration or a positive interferon-gamma release assay (IGRA). The risk of acquiring hepatitis from isoniazid (INH) prophylaxis exceeds the risk of LTBI in some patients receiving TNF inhibitors. In Saskatchewan, Canada, patients who are being evaluated for TNF inhibitors undergo screening for LTBI. Those who have a positive TST are offered the option of prophylactic treatment for LTBI with INH, or close follow up by TB Control. This study offers an opportunity to evaluate outcomes in patients with a positive TST on TNF inhibitors without INH prophylaxis.

METHODS:  The TB Control database was searched for patients with positive TST prior to starting TNF inhibitors. The search resulted in 100 patients who had presented before August 2008. At least three attempts were made to contact all patients by phone. Clinical data, including demographic information, use of prophylactic treatment for LTBI, previous diagnosis or treatment of TB, previous BCG vaccine, and type and duration of TNF inhibitors were gathered and analyzed.

RESULTS:  Data were collected for sixty-six patients. Fifty patients started TNF inhibitors. Two patients declined or were unable to participate. Two patients were deceased. Twelve patients had not started TNF inhibitors. Of the people contacted, one took INH prophylaxis. One person developed culture positive TB while on anti-TNF therapy.

CONCLUSION:  Patients with a positive TST, who are initiating therapy with TNF inhibitors, are at increased risk of LTBI. However, prophylaxis with INH puts patients at risk for side effects, including hepatitis.

CLINICAL IMPLICATIONS:  The Saskatchewan experience suggests that where the risk of hepatitis from INH prophylaxis exceeds the risk of LTBI, patients may be offered the choice of close follow-up in place of INH prophylaxis when starting TNF inhibitors.

DISCLOSURE:  Karen Heathcote, No Financial Disclosure Information; No Product/Research Disclosure Information

Tuesday, November 3, 2009

12:45 PM - 2:00 PM


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543